Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 15, 2003, 8:47 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 8:47 PM CDT (01:47 UTC)
- Expired
- Apr 15, 2003, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
386
WUUS53 KFSD 160147
SVRFSD
SDC083-099-160215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT TUE APR 15 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 915 PM CDT
* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER TEA...OR ABOUT 10 MILES SOUTHWEST OF SIOUX
FALLS...MOVING NORTHEAST AT 20 MPH. THE STORM WILL HAVE THE
POTENTIAL
TO PRODUCE NICKEL SIZED HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TEA NOW
HARTFORD AROUND 900 PM CDT
SIOUX FALLS AROUND 910 PM CDT
CROOKS AROUND 915 PM CDT
LAT...LON 4351 9659 4367 9659 4369 9713 4351 9712
4350 9693 4338 9693 4338 9677 4350 9677
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:20 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 15, 3:20 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE APR 15 2003 SHORT TERM... FRONTAL BOUNDARY HAS DRIFTED BACK TO THE NORTH OF A LINE FROM MARSHALL TO SIOUX FALLS TO PICKSTOWN. MID LEVEL CAP IS IN PLACE KEEPING ANYTHING FROM FORMING. THIS EVENING AS WAVE MOVES UP FROM THE SOUTHWEST IT SHOULD BREAK CAP AND THUNDERSTORMS DEVELOP. FOR NOW LOOK LIKE BEST AREA FOR ANYTHING SEVERE WILL GENERALLY BE IN FAR SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA WITH HAIL AND STRONG WINDS. WILL PUT SOME ISOLATED SEVERE THUNDERSTORMS IN FOR THIS EVENING. FURTHER NORTH OVER SOUTHWEST MINNESOTA LOOK LIKE IT WILL BE MORE OF A HEAVY RAIN EVENT. IN EASTERN PARTS OF CWA THUNDERSTORMS ARE LIKELY TONIGHT BUT SHOULD STAY BELOW ANY THING SEVERE. DECREASE IN THUNDERSTORM IN SOUTHERN PARTS OF CWA LATER TONIGHT AS WAVE MOVES NORTHEAST AND DRIER AIR COMES. WEDNESDAY AS LOW MOVES EAST OVER MISSOURI WITH INVERTED TROF TO NORTH STRONG NORTHEAST WARP AROUND WINDS AND RAIN. THIS WILL HOLD TEMPS DOWN MAKING FOR A WINDY COOL DAY. WARP AROUND PRECIPITATION MOVING OUT THURSDAY MORNING. COULD BE COLD ENOUGH IN WESTERN AND NORTH CWA FOR SOME RAIN AND SNOW MIXED...SOME SHOWERS IN FAR EASTERN ZONES ON THURSDAY MORNING...MIXED WITH SNOW IN NORTHEAST. CLOUDS BREAKING UP BY THURSDAY AFTERNOON INTO THURSDAY NIGHT WITH COLD AIR PUSHING IN FROM NORTH. A LITTLE WARM UP ON FRIDAY WITH SOUTHEAST WINDS BUT NOT MUCH ABOVE NORMAL. ON FRIDAY NEXT LOW TO SOUTH AND UPPER TROF MOVING IN FROM WEST WITH A CHANCE OF RAIN SHOWERS MOVING INTO WEST IN MORNING AND SPREADING EAST DURING AFTERNOON. CHANCE OF RAIN OVER CWA SATURDAY NIGHT...MIXING WITH SNOW IN WEST FOR A TIME AROUND SUNRISE. WILL KEEP CHANCE OF RAIN GOING OVER CWA SATURDAY WITH COOL TEMPS. LONG TERM... WILL KEEP CHANCE OF RAIN SATURDAY NIGHT INTO SUNDAY MORNING. CHANCE OF RAIN ENDING FROM WEST TO EAST OVER ALL BUT FAR EASTERN ZONES BY SUNDAY EVENING AS UPPER WAVE MOVES EAST AND RIDGE BUILDS IN FROM WEST. COOL TEMPS WILL CONTINUE ON SUNDAY WITH NORTHERNLY WINDS. DRY MONDAY AND TUESDAY WILL TEMPS WARMING SOME BUT STILL ONLY A LITTLE ABOVE NORMAL .FSD...NONE WB
Hazardous weather outlook, Apr 15, 10:52 AM CDT, 9 hours 55 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP THROUGH THIS AFTERNOON DUE TO A LAYER OF WARM AIR ABOVE THE SURFACE...WHICH WILL ACT AS A LID TO KEEP THUNDERSTORMS FROM DEVELOPING. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...MAINLY AFTER 6 PM...AS THE COMBINATION OF A STRONG UPPER LEVEL STORM SYSTEM...AND A STATIONARY BOUNDARY FROM SOUTHERN SOUTH DAKOTA EAST INTO SOUTHERN MINNESOTA INTERACT. DUE TO THE EXPECTED INSTABILITY AND FAVORABLE WIND SHEAR...SOME OF THESE THUNDERSTORMS COULD BE SEVERE MAINLY SOUTH OF INTERSTATE 90. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL...DIME SIZE AND LARGER. ALSO...DUE TO SOME DRY AIR IN THE LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE...ISOLATED STRONG WIND GUSTS WILL ALSO BE POSSIBLE. FLOODING... THUNDERSTORMS ARE LIKELY TO CONCENTRATE ALONG THE STATIONARY BOUNDARY ACROSS SOUTHWEST MINNESOTA. SOME TRAINING OF THUNDERSTORMS MAY OCCUR OVER THIS AREA LEADING TO LOCALLY HEAVY RAINFALL...AND SOME LOCALIZED PONDING. FIRE DANGER... THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY OVER DOUGLAS...GREGORY AND CHARLES MIX COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 15, 7:40 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT TUE APR 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM YANKTON SD 1 INCH HAIL
04/15/03 YANKTON REPORTED BY MEDIA.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:39 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 36 min |
| Apr 15, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 38 min |
| Apr 15, 8:14 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.